MAUDE Adverse Event Report: STRYKER TRAUMA KIEL DRILL, AO SMALL GAMMA3 4.2X300MM; ORTHOPEDIC MANUAL SURGICAL INSTRUMENT

STRYKER TRAUMA KIEL DRILL, AO SMALL GAMMA3 4.2X300MM; ORTHOPEDIC MANUAL SURGICAL INSTRUMENT
Model Number 1320-3042
Medical Device Problem Codes Fracture (1260); Material Twisted/Bent (2981)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 12/07/2020
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
Upon completion of investigation, additional information will be provided in a supplemental report.
 
Event or Problem Description
As reported: "in the procedure of the gamma nail, the bit of 4.2 is passed to block distal and at the moment of passing it the point is bending, when trying to pass it again, the point of the bit is splitted.".
 
Additional Manufacturer Narrative
The reported event could be confirmed, since the device was returned for evaluation and matches the alleged failure.The device inspection revealed the following: the received drill shows signs of intense usage.The drill was found to be broken from the tip.The cutting edges of the drill are absolutely blunt and severe material deformation and damage can also be seen around it.The breakage surface reveals a relatively smooth surface and absence of any plastic deformation.This confirms a brittle fracture due to high torsional and bending load leading to a forced fracture.The red spots on the fracture surface was checked for rust.Upon testing it was confirmed that there was no rust or other oxidation, hence no material deficiency.The critical diameter of the drill was observed to be 4.18mm as required against a range of 4.10mm - 4.20mm.Similarly, the average hardness of the drill was observed to be 53.3 hrc as required against a range of 52.0 hrc ¿ 56.0 hrc.As per the dimensional inspection and hardness testing, the returned drill was found to be within specifications.However, the most important point to note is, a third-party engraving, supposedly for a rework/refurbishment was observed on the surface of the drill.A review of the device history for the reported lot did not indicate any abnormalities.No corrective actions are required at this time.No indications of material, manufacturing or design related problems were found during the investigation.A review of the labeling did not indicate any abnormalities.Based on the investigation it was found that although there was failure confirmation; there was already a refurbishment done to the drill as indicated by the engraving on the external surface.This marking is not made by stryker at any point of time.Instruments which are refurbished by third parties/external sources and then returned to the customers are not regarded to have been put on the market by stryker.After any sort of rework has been performed externally, they become products of a third party.There are no warranty claims against stryker for third-party products.If any additional information is provided, the investigation will be reassessed.
 
Event or Problem Description

Brand Name
DRILL, AO SMALL GAMMA3 4.2X300MM
Common Device Name
ORTHOPEDIC MANUAL SURGICAL INSTRUMENT
Manufacturer (Section D)
STRYKER TRAUMA KIEL
prof. kuentscher-strasse 1-5
schoenkirchen/kiel D-242 32
GM  D-24232
MDR Report Key11168084
Report Number0009610622-2021-00233
Device Sequence Number11635140
Product Code LXH
UDI-Device Identifier04546540377883
UDI-Public04546540377883
Combination Product (Y/N)N
Initial Reporter CountryCO
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source consumer
Initial Reporter Occupation Other
Type of Report Initial,Followup
Report Date (Section B) 03/19/2021
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model Number1320-3042
Device Catalogue Number13203042
Device Lot NumberKU96850
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer01/19/2021
Initial Date Received by Manufacturer 12/18/2020
Supplement Date Received by Manufacturer02/23/2021
Initial Report FDA Received Date01/13/2021
Supplement Report FDA Received Date03/19/2021
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1